Hail, Benton
- When
- May 28, 6:45 PM PST to 6:56 PM PST
- Where
- Benton County, 0.48 mi E of Benton City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.270, -119.490
A member of the public posted a video showing hail with a maximum size of 1 inch.
A marginally severe thunderstorm produced hail ranging from half inch to one inch near Benton City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A marginally severe thunderstorm produced hail ranging from half inch to one inch near Benton City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 28, 12:13 PM PST, 6 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Pendleton OR 113 PM PDT Tue May 28 2019 .SHORT TERM...Tonight through Friday. Water vapor imagery showing a short wave moving south from Washington into Oregon. Cumulus is developing as the airmass becomes unstable. Scattered showers and thunderstorms have developed over the past hour and expect coverage to increase through the afternoon and continue into the evening. Most of the activity will likely be over the Cascades and east slopes with a secondary area over the higher terrain of central and northeast Oregon. The precipitation will diminish over night as the airmass becomes more stable. As for sky cover expect increasing clouds today with partly to mostly cloudy overnight. The short wave is resulting in breezy to windy conditions through the gorge. This system will develop into an upper low which will be nearly stationary over the region Wednesday and Thursday before moving south into California on Friday. This pattern is similar to what we have been seeing lately and will result in scattered afternoon and evening showers with isolated thunderstorms each day. Dew points remain in the 40s to lower 50s and expect decent rainfall amounts with the heavier showers and storms. 94 .LONG TERM...Friday night through Tuesday...A relatively dry westerly flow will be present through the extended period. On Saturday, the ECMWF indicates a better potential for showers over central and northeast OR associated with an upper low over NV circulating moisture over eastern OR, and will keep about 20-30 percent of showers and thunderstorms over the eastern mountains and valleys. A shortwave trough on Sunday will bring breezy to windy conditions, especially for areas in and around the Columbia Basin where a strong marine push is possible. Saturday will be the warmest day of the forecast period with highs in the 70s in the mountains and 80s to lower 90s in the lower elevations. The westerly flow will come to our favor by preventing a substantial increase in temperatures, but the humidity will be on a downward trend as relative humidity lowers into the teens in many areas by early next week. Wister .AVIATION...00Z TAFs...Although only FEW-SCT mid level clouds are present at the terminal airports, there are buildups along the Cascades and towering cumulus over the Blue Mountains. There may be a few thunderstorms near YKM, BDN, RDM, PDT, and ALW but the odds to be within 10 miles are not likely. Skies will clear out after sunset and only FEW-SCT clouds AOA 15K feet can be expected early Wednesday morning. Wednesday will be similar as today with cumulus clouds building during the afternoon with CBs mainly confined to the mountains. Winds will generally be less than 15 knots, except NW 10- 20 gusting up to 30 knots at DLS for the next 24 hours. Wister && .PRELIMINARY POINT TEMPS/POPS... PDT 53 77 53 79 / 10 20 20 20 ALW 57 80 58 82 / 10 20 20 30 PSC 57 85 58 86 / 10 10 10 10 YKM 56 84 56 85 / 20 10 10 10 HRI 58 83 56 85 / 10 10 10 10 ELN 55 80 54 82 / 20 10 10 10 RDM 45 74 45 75 / 20 20 30 30 LGD 51 71 51 74 / 30 50 60 50 GCD 48 70 49 73 / 30 60 60 60 DLS 56 80 56 83 / 10 10 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && 94/85/85
Special Weather Statement National Weather Service Pendleton OR 339 PM PDT Tue May 28 2019 WAZ026-520-282315- East Slopes of the Washington Cascades WA-Kittitas Valley WA- 339 PM PDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KITTITAS COUNTY UNTIL 415 PM PDT... At 339 PM PDT, trained weather spotters reported a strong thunderstorm over Ellensburg, moving south at 15 mph. Penny size hail and brief heavy rain will be possible with this storm. Locations impacted include... Ellensburg and Thorp. LAT...LON 4708 12067 4699 12045 4681 12049 4689 12085 TIME...MOT...LOC 2239Z 022DEG 14KT 4698 12059
Special Weather Statement National Weather Service Pendleton OR 351 PM PDT Tue May 28 2019 WAZ027-282315- Yakima Valley WA- 351 PM PDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YAKIMA COUNTY UNTIL 415 PM PDT... At 350 PM PDT, Doppler radar was tracking a strong thunderstorm over Yakima, moving southwest at 10 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm along with brief heavy rainfall. Locations impacted include... Yakima, Selah, Union Gap, Fruitvale, Terrace Heights, Parker, Ahtanum, Donald, Fairview-sumach, South Broadway, Moxee City, West Valley, Wiley City and Moxee. LAT...LON 4674 12055 4657 12002 4641 12019 4656 12067 TIME...MOT...LOC 2250Z 039DEG 9KT 4662 12050 JS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
359 PM PDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 SE ELLENSBURG 46.99N 120.53W
05/28/2019 M0.50 INCH KITTITAS WA TRAINED SPOTTER
SPOTTER REPORTED DIME SIZE HAIL AND WINDS 25 TO 35 MPH.
0340 PM HAIL 1 SE ELLENSBURG 46.99N 120.53W
05/28/2019 M0.50 INCH KITTITAS WA TRAINED SPOTTER
SPOTTER REPORTED DIME SIZE HAIL AND WINDS 25 TO 35 MPH.
0340 PM HAIL ELLENSBURG 47.00N 120.55W
05/28/2019 M0.50 INCH KITTITAS WA PUBLIC
A MEMBER OF THE PUBLIC AT THE COLLEGE REPORTED DIME SIZED
HAIL AND HEAVY RAIN. SOME WATER SHED FROM THE HILL SIDE
IS CAUSING SOME FEILD PONDING.
&&
RQBSpecial Weather Statement
National Weather Service Pendleton OR
415 PM PDT Tue May 28 2019
WAZ026-027-282345-
Yakima Valley WA-Kittitas Valley WA-
415 PM PDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KITTITAS AND EAST
CENTRAL YAKIMA COUNTIES UNTIL 445 PM PDT...
At 414 PM PDT, Doppler radar was tracking a couple of strong
thunderstorm over Terrace Heights, or near Yakima, moving southwest
at 15 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm along with some brief heavy rainfall.
Locations impacted include...
Yakima, Toppenish, Selah, Union Gap, Wapato, Roza, Fruitvale, Gleed,
Terrace Heights, Parker, Sawyer, Donald, Fairview-sumach, South
Broadway, Moxee City, West Valley, Wymer, Buena and Moxee.
LAT...LON 4693 12036 4651 11999 4640 12041 4668 12070
4681 12052 4681 12050 4683 12047 4684 12048
TIME...MOT...LOC 2314Z 041DEG 12KT 4662 12040
JSSpecial Weather Statement National Weather Service Pendleton OR 521 PM PDT Tue May 28 2019 WAZ521-290045- Simcoe Highlands WA- 521 PM PDT Tue May 28 2019 ...SPECIAL WEATHER STATEMENT... At 520 PM PDT, Doppler radar was tracking a strong thunderstorm 11 miles north of Goodnoe Hills, or 15 miles northeast of Goldendale, moving south at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm along with brief heavy rainfall. Locations impacted include... Bickleton. LAT...LON 4603 12067 4602 12015 4579 12020 4584 12073 TIME...MOT...LOC 0020Z 016DEG 12KT 4592 12052 JS
Special Weather Statement National Weather Service Pendleton OR 727 PM PDT Tue May 28 2019 WAZ028-290315- Lower Columbia Basin of Washington WA- 727 PM PDT Tue May 28 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BENTON COUNTY UNTIL 815 PM PDT... At 727 PM PDT, Doppler radar was tracking a strong thunderstorm over Benton City, or 10 miles west of Richland, moving southeast at 5 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Richland, West Richland, Benton City, Badger and southeastern Hanford Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4640 11972 4637 11930 4614 11927 4614 11970 TIME...MOT...LOC 0227Z 316DEG 9KT 4625 11950 JS
The Pendleton radar (KPDT), 81 km away, was scanning. The volume nearest the first event began at 02:45 UTC.
1 hail. Local standard time, as filed.
A member of the public posted a video showing hail with a maximum size of 1 inch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2019Every state in 2019This day in weather historyWarnings in Washington, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817056.